Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 10, NWS Birmingham, AL

March 10, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 10, 2018, 7:12 PM CST for 5 counties in Alabama. It took effect at Mar 12, 2018, 1:30 PM CDT. It was in force for 36 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2018, 7:12 PM CST (01:12 UTC)
In effect from
Mar 12, 2018, 1:30 PM CDT
Expired
Mar 14, 2018, 1:30 AM CDT
In force
36 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 113.54 ft at Mar 11, 2018, 3:00 PM CDT.

actionminormoderate11012013003/1103/1203/1303/1403/15
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

988 
WGUS44 KBMX 110112
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
712 PM CST Sat Mar 10 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.

.Expected rainfall across the Tombigbee River basin...through 
Sunday...is expected to cause the river to go into flood at Bevill 
Lock and Dam...and a Flood Warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Sunday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-111311-
/O.NEW.KBMX.FL.W.0010.180312T1830Z-180314T0630Z/
/AVLA1.1.ER.180312T1830Z.180313T0500Z.180313T1830Z.NO/
712 PM CST Sat Mar 10 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from Monday afternoon to late Tuesday night...or until the Warning 
  is cancelled.
* At  6:00 PM Saturday The stage Was 111.0 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by early Monday afternoon and 
  continue to rise to near 122.5 feet by early Tuesday morning. The 
  river will fall below flood stage by early Tuesday afternoon.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
1 follow-up statement
310 
WGUS84 KBMX 111411
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
911 AM CDT Sun Mar 11 2018


...The flood warning is cancelled for the Tombigbee River At Bevill 
Lock and Dam...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued. 

&&

ALC063-065-091-107-119-111441-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-180314T0630Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
911 AM CDT Sun Mar 11 2018

The Flood Warning is cancelled for
  The Tombigbee River At Bevill Lock and Dam.
* At  8:00 AM Sunday the stage was 112.0 feet. 
* Flood stage is 122.0 feet. 
* Forecast...The river will crest below flood stage at  feet tomorrow
  early afternoon .


&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 10, 5:45 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 10, 5:45 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
545 PM CST Sat Mar 10 2018

.UPDATE...
Aviation Discussion.

&&

&&

.SHORT TERM...
Today through Sunday night.

At this hour there is a large spread in temperatures, with
temperatures ranging from the 30s in sheltered locations (patchy
frost may be occurring at the typically coldest locations) to around
50 at the most unsheltered locations due to southwest winds. A quasi-
stationary front and associated surface trough is currently located
along the KY/TN border, extending eastward from a broad area of low
pressure over the Plains. An area of showers is currently located in
the vicinity of the front in association with a weak wave in the
northwest flow aloft. A southern stream shortwave has initiated an
area of convection from southeast of Houston extending southeastward
into the Central Gulf.

Models are beginning to come into better agreement on precipitation
trends, but some adjustments to the PoPs were necessary due to
changes relative to previous runs. Models are in fairly good
agreement that the area of showers will slowly sink southward
associated with a west to east moisture axis, and aided by the
southern stream wave. These will move into our northern counties
later this morning. Still expect fairly widespread coverage of
showers today along and north of I-20 though amounts will be on the
lighter end. Further south, models have backed off on moisture
return, possibly due to the Gulf convection, so shower activity
should decrease in coverage/stall as it moves southward and PoPs
were reduced there. Some weak subsidence will also move through
behind the southern stream wave this afternoon. Temperatures should
warm up nicely across the area with highs in the 70s across the
south, but in the far northern counties rain-cooled air will set up
a thermal boundary. Some weak instability will develop with daytime
heating which will allow for some isolated thunder. Fairly steep mid-
level lapse rates will be present due to cold mid-level
temperatures, which would be supportive of small hail potential with
any stronger updrafts. But weak instability should keep the
overall potential for strong storms/hail to be low.

The west to east effective boundary across the northern half of
Central Alabama will serve as a focus for additional convection
during the evening hours, as weak waves move through in the
northwest flow aloft. It will likely lift northward a bit as
southerly flow strengthens ahead of developing low pressure over the
Southern Plains. CAMs indicate that a cluster of storms will develop
over eastern OK/western AR ahead of a cold front in an area of
height falls ahead of a shortwave digging into the Central Plains.
This will evolve into an MCS that will track southeastward along the
baroclinic zone, reaching West Alabama after midnight. Moisture
return looks limited ahead of this MCS, and model consensus
indicates that it is unlikely that appreciable surface-based
instability will be present over West Alabama. Therefore, these
storms should weaken somewhat. Will have to monitor the southwest
counties for an isolated damaging wind threat, but threat appears
too marginal to mention in the HWO at this time. Mesoscale trends
will be monitored through the day. A band of 2+ inches of rain may
also develop near the I-20 corridor associated with the MCS and the
activity along the boundary ahead of it. This could cause minor
flooding in poor drainage areas, but the overall flash flooding
threat should remain low as we have had a few days to dry out since
the least system.

Models vary in the exact timing of the MCS, but there has been
enough of a slowing trend to raise PoPs for Sunday morning. Current
thinking is that the outflow boundary associated with the MCS should
clear the southeast counties during the morning hours before daytime
heating results in an increase in instability. Will need to monitor
in case it slows down, which could result in a conditional/marginal
severe threat, but this seems unlikely at this time. Subsidence
should result in a lull in activity behind the MCS. But increased
forcing ahead of the shortwave and moisture wrapping around the back
side of the strengthening surface low as it moves into Georgia will
result in the redevelopment of some rain Sunday afternoon and Sunday
night, especially in the northern/eastern counties. Precipitation
should exit prior to any colder air arriving early Monday morning.

32/Davis

.LONG TERM...
Monday through Friday.

The upper low associated with the system over the weekend will
push through the area on Monday. High pressure will build into the
area behind the upper low on the backside of the eastern CONUS
trough. This will help provide the area with another shot of
colder air through the end of the week. At this time it looks
like Wednesday and Thursday mornings will be the coldest with
another widespread freeze/frost across the area.

With such an amplified trough in the east, there will be an
equally amplified ridge developing to our west. This system will
slide into the area by Friday and we will see warmer temperatures
and the approach of the next system that will likely work into
the area by next weekend. So overall, look for drier and cooler
temperatures through midweek and then a modified airmass will
move into the area with more Spring-like temperatures by the end
of the week.

16

&&

.AVIATION...
00Z TAF Discussion.

A east-west oriented band of showers with embedded tstms continues
to affect northern terminals. Individual cells are tracking
eastward, while the entire band should gradually sink southward in
addition to new development on the southern edge of activity. Expect
lightning activity to diminish this evening and will transition to
only SHRA through the evening hours. Will have to watch southern
extent of development, but will not keep MGM and TOI dry through
much of the evening.

Expect MVFR cigs to form between 02z and 09z as low level moisture
increases. A more significant round of convection will form tonight,
after 06Z. Reduced vis and cigs to IFR will be possible. This
activity will reach KMGM and KTOI late in the period, but likely in
a weakened state.

Conditions gradually improve Sunday morning, with rain ending from
northwest to southeast through the day.

14

&&

.FIRE WEATHER...

Rain will return the north during the morning hours and then spread
south and east through the afternoon and evening hours. Widespread
rain and thunderstorms will be possible tonight, with the best chance
at thunderstorms across the west. Rain finally ends on the day
Monday with dry conditions through the much of next week.
Visibilities will be restricted at times due to the rain, but fog
is not expected to be a big impact through the weekend. KBDI
values remain very low due to recent rainfall and will likely
remain that way with the upcoming rains, so there are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  51  64  41  51 /  90 100  80  40  30
Anniston    66  52  65  43  52 /  70 100  90  60  30
Birmingham  67  54  66  41  53 /  80 100  80  30  10
Tuscaloosa  70  56  68  43  55 /  70 100  70  20  10
Calera      68  55  67  42  53 /  60 100  80  30  10
Auburn      68  53  66  47  55 /  20  80  90  60  20
Montgomery  73  55  70  47  57 /  20  70  90  50  10
Troy        72  54  71  49  57 /  10  40  80  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 10, 3:52 AM CST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
352 AM CST Sat Mar 10 2018

ALZ011>015-017>050-111300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
352 AM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lows at or below freezing will be possible Tuesday morning, mainly
across northern and eastern portions of Central Alabama. Lows below
freezing will be more widespread across all of Central Alabama
Wednesday and Thursday mornings with temperatures falling into the
upper 20s in some areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:25 PM CSTSpecial Weather StatementBMXPickens50 min
Mar 10, 11:23 PM CSTSpecial Weather StatementBMXGreene52 min
Mar 10, 11:51 PM CSTSpecial Weather StatementBMXGreene54 min
Mar 11, 12:50 AM CSTSpecial Weather StatementBMXHale55 min
Mar 11, 1:10 AM CSTAreal Flood AdvisoryBMXPickens6 hr
Mar 11, 1:34 AM CSTSpecial Weather StatementBMXPerry56 min
Mar 11, 1:36 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Mar 11, 5:12 AM CDTAreal Flood AdvisoryBMXSumter3 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.